On Nonlinear Analysis of Elastic Shells of Revolution

[+] Author and Article Information
A. Kalnins

Department of Mechanics, Lehigh University, Bethlehem, Pa.

J. F. Lestingi

Advanced Solid Mechanics Division, Battelle Memorial Institute, Columbus, Ohio

J. Appl. Mech 34(1), 59-64 (Mar 01, 1967) (6 pages) doi:10.1115/1.3607669 History: Received August 07, 1965; Revised June 03, 1966; Online September 14, 2011


A multisegment method is developed for the solution of two-point boundary-value problems governed by a system of first-order ordinary nonlinear differential equations. By means of this method, rotationally symmetric shells of arbitrary shape under axisymmetric loads can be analyzed with any available nonlinear bending theory of shells. The basic equations required by the method are given for one particular theory of shells, and numerical examples of a shallow spherical cap and a complete torus subjected to external pressure are presented in detail. The main advantage of this method over the finite-difference approach is that the solution is obtained everywhere with uniform accuracy, and the iteration process with respect to the mesh size, which is required with the finite-difference method, is eliminated.

Copyright © 1967 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In